Alert archive / Arkansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 262, NWS Jackson, MS

May 18, 2001Ashley County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at May 18, 2001, 11:25 PM CDT for Ashley County, Arkansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 18, 2001, 11:25 PM CDT (04:25 UTC)
Expired
May 19, 2001, 12:15 AM CDT
In force
50 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ashley County, AR

What was reported inside it

TimeReportWhereRemark
May 19, 12:00 AM CDTHail 0.75Crossett, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 8:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 4.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2001-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2001-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 190425
SVRJAN
ARC003-190515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1125 PM CDT FRI MAY 18 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHLEY COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 1215 AM CDT

* AT 1125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CROSSETT...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PARKDALE...WILMOT AT 1215 AM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

HAIL TO THE SIZE OF DIMES IS POSSIBLE WITH THIS STORM.

LAT...LON 3322 9206 3304 9207 3303 9155 3322 9148

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:35 PM CDT, 8 hours 50 minutes earlier.

Area forecast discussion, May 18, 2:35 PM CDT, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT FRI MAY 18 2001

ON SATELLITE VAPOR IMAGERY A SHORT WAVE TROF WAS APPROACHING FROM THE
NORTHWEST...AS IT MADE ITS WAY AROUND THE UPPER RIDGE. VISIBLE IMAGERY
SHOWED A GRAVITY WAVE...COMING FROM AN MCS IN THE PLAINS...THAT HAD
PUSHED INTO THE GULF. IT HAD ADDED SOME STABILIZATION TO THE
ATMOSPHERE. UPPER LEVEL DIVERGENCE WAS NOTED ACROSS THE REGION.
DEWPOINTS WERE IN THE 60S. A FRONT WAS APPROACHING FROM THE PLAINS.

LOOKING AT THE SHORT TERM ALL OF THE MODELS INITIALIZED THE
CONVECTION WITH THE APPROACHING SHORT WAVE TROUGH...FAIRLY WELL. THE
ETA MODEL WAS THE BEST...EVEN THOUGH IT CONTINUED TO PAINT SOME RAIN
FROM SOUTHERN LOUISIANA LIKE IN THE 00Z RUN. ALL MODELS BUT THE AVN
SHOWED THE APPROACHING THE FRONT PUSHING INTO THE NORTHERN PART OF
THE FORECAST AREA AS THE SHORT WAVE TROF TROUGH EXITS THE REGION BY
SATURDAY NIGHT...BEFORE PUSHING BACK TO THE NORTH LATE SATURDAY
NIGHT INTO SUNDAY. AVN MODEL TRIES TO PHASE IN THE FRONT WITH THE
SHORTWAVE AND PUSHES THE FRONT EAST OF THE STATE BY 18Z
SATURDAY...THAT WAS DISCARDED. THERE WILL BE ENOUGH INSTABILITY FOR
SCATTERED THUNDERSTORMS FOR THE WEEKEND. SO TAKING IT PERIOD BY
PERIOD.

FOR TONIGHT...CLOUDS WILL INCREASE FROM THE NORTHWEST AS MOISTURE
INCREASES IN THE LOW TO MID LEVELS. THIS WAS VERIFIED BY AREA CROSS
SECTIONS. THE FRONT WILL BE PUSHING INTO THE NORTHWEST CORNER OF THE
STATE. THE SHORTWAVE TROUGH WILL REACH THE NORTHWEST PART OF THE COUNTY
WARNING AREA. GOOD UPPER LEVEL DIVERGENCE WILL CONTINUE OVER THE REGION
THROUGH TONIGHT. MID LEVEL TEMPS WILL BE AROUND -9 TO -12 FOR ADDED
INSTABILITY. ON THE ISENTROPIC FRONT CONDITIONAL PRESSURE DEFICITS
SHOW INCREASE MOISTURE AS SOME ISENTROPIC LIFT TAKES PLACE FROM
WEST TO EAST ON THE 300-310K FIELDS. CAPES WILL RUN AROUND 1500. SO
WILL PUT IN SCATTERED CONVECTIVE POPS NORTH FOR TONIGHT AND WIDELY
SCATTERED POPS ELSEWHERE. WILL RUN TEMPS A LITTLE WARMER THAN MOS DUE TO
CLOUD COVER.

FOR SATURDAY...MID LEVEL COLD POOL SHIFTS TO THE EAST ALONG WITH
UPPER DIVERGENCE...AS SHORT WAVE TROUGH CROSSES THE REGION. WEAK
ISENTROPIC LIFT CONTINUES FROM WEST TO EAST. THE FRONT WILL MOVE
ONTO THE NORTHWESTERN PART OF THE FORECAST AREA...FROM A KGWO-KCBM
LINE. THE UPPER JET SWITCHES BACK TO PURE NORTHWEST FLOW. CAPES
WILL HOLD AT 1000 TO 1500. SO WILL CONTINUE WITH SCATTERED
POPS...WITH THE BEST POPS AROUND THE FRONT. THE REST OF THE AREA
WILL BE OUTFLOW BOUNDARY INDUCED. ETA TEMPS LOOKED TO BE A LITTLE
HIGH...ESPECIALLY AROUND THE DELTA WITH THE CLOUD COVER. WILL GO
CLOSER TO SLIGHTLY COOLER MAV TEMPS.

FOR SATURDAY NIGHT...THE FRONT WILL BEGIN TO PUSH BACK NORTH OF THE
FORECAST AREA AS SOUTHERLY FLOW IN THE LOW LEVELS INCREASE AHEAD OF
THE NEXT SYSTEM. MIDLEVEL TEMPS WILL WARM UP AGAIN...AS THE UPPER
RIDGE REGAINS ITS INFLUENCE ACROSS THE REGION. SO WILL PUT IN WIDELY
SCATTERED POPS WITH LOW SCATTERED POPS IN THE EAST...DUE TO THE SHORT
WAVE EXITING THE REGION AND BEST MID LEVEL TEMPS. MOS TEMPS APPEAR
TO BE ON TRACK.

FOR SUNDAY AND SUNDAY NIGHT...ANOTHER SHORT WAVE WILL CROSS THE
REGION FROM THE WEST. SOUTHERLY FLOW WILL INCREASE SOME AHEAD
OF AN AREA OF LOW PRESSURE IN THE PLAINS...AT AROUND 30 KTS IN
THE LOW LEVELS. NO REAL COLD POOL IS EXPECTED...SO WILL PUT IN
WIDELY SCATTERED POPS ONLY FOR THE PERIOD. MOS TEMPS LOOK TO BE
ON TRACK HERE AS WELL.

QPF 24HR DISCUSSION...RAINFALL AMOUNTS WILL BE ON THE LIGHT SIDE
AVERAGING FROM LESS THAN .10 INCH SOUTH TO LESS THAN .25 INCH NORTH.
THIS WAS SHOWN BY ALL THE MODELS. PRECIPITABLE WATER WILL AVERAGE
FROM .75 TO 1.8 INCHES. NCEP AMOUNTS WERE GENERALLY SIMILAR.

.EXTENDED DISCUSSION MONDAY THROUGH FRIDAY...
LOOKING AT THE MEDIUM RANGE MODELS. THE CHANCES OF RAIN COME TO
AN END AS A STRONG COLD FRONT PUSHES THROUGH THE REGION MONDAY INTO
TUESDAY. THE MODELS HAVE DIFFERENT OPINIONS ON THE TIMING. IT WILL
BE ASSOCIATED WITH A DEEP TROUGH...WHICH WILL SETTLE OVER THE
EASTERN HALF OF THE NATION. DRYING CONDITIONS WILL BE EXPECTED ON
WEDNESDAY...BEFORE ANOTHER FRONT APPROACHES. THE FRONT WILL PUSH
INTO THE REGION ON FRIDAY. SO WITH THE INCREASE IN MEAN MOISTURE AND
INSTABILITY GRADUALLY INCREASING...WILL PUT IN A CHANCE OF SHOWERS
THURSDAY AND SHOWERS/THUNDERSTORMS FRIDAY.

PRELIM NUMBERS...
JAN  68/88/67/89/67  2432
MEI  67/88/65/89/66  2432

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
17

In the hours before

Special weather statement, May 18, 8:23 PM CDT, 3 hours 2 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
823 PM CDT FRI MAY 19 2001

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ALONG AND NORTH
OF A CROSSETT ARKANSAS...GREENVILLE...GRENADA MISSISSIPPI LINE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT IN THESE
AREAS.

AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH AN UNSTABLE
AIRMASS TO PRODUCE SCATTERED THUNDERSTORMS OVERNIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 12:15 AM CDTSevere Thunderstorm WarningJANAshley, Chicot45 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.